Osaka Journal of Mathematics

A characterization on breakdown of smooth spherically symmetric solutions of the isentropic system of compressible Navier--Stokes equations

Xiangdi Huang and Akitaka Matsumura

Full-text: Open access

Abstract

We study an initial boundary value problem on a ball for the isentropic system of compressible Navier--Stokes equations, in particular, a criterion of breakdown of the classical solution. For smooth initial data away from vacuum, it is proved that the classical solution which is spherically symmetric loses its regularity in a finite time if and only if the concentration of mass forms around the center in Lagrangian coordinate system. In other words, in Euler coordinate system, either the density concentrates or vanishes around the center. For the latter case, one possible situation is that a vacuum ball appears around the center and the density may concentrate on the boundary of the vacuum ball simultaneously.

Article information

Source
Osaka J. Math., Volume 52, Number 1 (2015), 271-285.

Dates
First available in Project Euclid: 24 March 2015

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1427202881

Mathematical Reviews number (MathSciNet)
MR3326611

Zentralblatt MATH identifier
1317.35175

Subjects
Primary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 76N10: Existence, uniqueness, and regularity theory [See also 35L60, 35L65, 35Q30]

Citation

Huang, Xiangdi; Matsumura, Akitaka. A characterization on breakdown of smooth spherically symmetric solutions of the isentropic system of compressible Navier--Stokes equations. Osaka J. Math. 52 (2015), no. 1, 271--285. https://projecteuclid.org/euclid.ojm/1427202881


Export citation

References

  • H. Beirão da Veiga: Long time behavior for one-dimensional motion of a general barotropic viscous fluid, Arch. Rational Mech. Anal. 108 (1989), 141–160.
  • X. Huang, J. Li and Z. Xin: Blowup criterion for viscous baratropic flows with vacuum states, Comm. Math. Phys. 301 (2011), 23–35.
  • X. Huang, J. Li and Z. Xin: Serrin-type criterion for the three-dimensional viscous compressible flows, SIAM J. Math. Anal. 43 (2011), 1872–1886.
  • X. Huang and Z. Xin: A blow-up criterion for classical solutions to the compressible Navier–Stokes equations, Sci. China Math. 53 (2010), 671–686.
  • N. Itaya: On the Cauchy problem for the system of fundamental equations describing the movement of compressible viscous fluid, Kōdai Math. Sem. Rep. 23 (1971), 60–120.
  • V.A. Vaĭ gant and A.V. Kazhikhov: On existence of global solutions to the two-dimensional Navier–Stokes equations for a compressible viscous fluid, Sib. Math. J. 36 (1995), 1283-1316.
  • A.V. Kažihov: Stabilization of solutions of the initial-boundary value problem for barotropic viscous fluid equations, Differ. Equ. 15 (1979), 463–467.
  • Y. Cho and H. Kim: On classical solutions of the compressible Navier–Stokes equations with nonnegative initial densities, Manuscripta Math. 120 (2006), 91–129.
  • H.J. Choe and H. Kim: Global existence of the radially symmetric solutions of the Navier–Stokes equations for the isentropic compressible fluids, Math. Methods Appl. Sci. 28 (2005), 1–28.
  • A. Matsumura and T. Nishida: The initial value problem for the equations of motion of compressible viscous and heat-conductive fluids, Proc. Japan Acad. Ser. A Math. Sci. 55 (1979), 337–342.
  • A. Matsumura and T. Nishida: The initial value problem for the equations of motion of viscous and heat-conductive gases, J. Math. Kyoto Univ. 20 (1980), 67–104.
  • A. Matsumura and T. Nishida: Initial-boundary value problems for the equations of motion of compressible viscous and heat-conductive fluids, Comm. Math. Phys. 89 (1983), 445–464.
  • J. Nash: Le problème de Cauchy pour les équations différentielles d'un fluide général, Bull. Soc. Math. France 90 (1962), 487–497.
  • R. Salvi and I. Straškraba: Global existence for viscous compressible fluids and their behavior as $t \to \infty$, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 40 (1993), 17–51.
  • V.A. Solonnikov: Solvability of the initial boundary value problem for the equation of a viscous compressible fluid, J. Sov. Math. 14 (1980), 1120–1133.
  • Y. Sun, C. Wang and Z. Zhang: A Beale–Kato–Majda blow-up criterion for the 3-D compressible Navier–Stokes equations, J. Math. Pures Appl. (9) 95 (2011), 36–47.
  • A. Tani: On the first initial-boundary value problem of compressible viscous fluid motion, Publ. Res. Inst. Math. Sci. Kyoto Univ. 13 (1971), 193–253.
  • A. Valli: An existence theorem for compressible viscous fluids, Ann. Mat. Pura Appl. (4) 130 (1982), 197–213.
  • A. Valli: Periodic and stationary solutions for compressible Navier–Stokes equations via a stability method, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10 (1983), 607–647.
  • Z. Xin: Blowup of smooth solutions to the compressible Navier–Stokes equation with compact density, Comm. Pure Appl. Math. 51 (1998), 229–240.
  • T. Zhang and D. Fang: Compressible flows with a density-dependent viscosity coefficient, SIAM J. Math. Anal. 41 (2009), 2453–2488.